Hail, Clarke
- When
- June 25, 4:15 PM CST
- Where
- Clarke County, 2.6 mi NW of Lacelle
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 40.980, -93.880
Public reported quarter sized hail. This is a delayed report.
During the evening of the 25th, a number of storms were able to initiate along a relatively stationary boundary situated across southern Iowa. On the warm side of the boundary surface conditions were in the mid 80s for temperature and upper 60s to low 70s dewpoints.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
During the evening of the 25th, a number of storms were able to initiate along a relatively stationary boundary situated across southern Iowa. On the warm side of the boundary surface conditions were in the mid 80s for temperature and upper 60s to low 70s dewpoints. Additionally, the conditions yielded an environment with 2000-3000+ J/kg SB/MUCAPE, 30-40 kts of effective bulk shear, 500-700 J/kg CAPE in the hail growth region, and precipitable water values around 1.2-1.5 inches.
Ultimately, storms developed along the boundary during the mid afternoon hours, initially producing sub-severe conditions. As the initial wave of storms moved eastward, a second wave of development occured during the evening, of which the storms were better able to organize and produce numerous reports of quarter to larger than golf ball sized hail. A few storms were also able to produce damaging winds as they too progressed eastward. The second wave of storms were aided by the low level jet, initiating a series of training storms over portions of southwest and south central Iowa where copious rainfall produced a small handful of flash flood reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 25, 2:18 PM CST, 1 hour 57 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 318 PM CDT Tue Jun 25 2019 .DISCUSSION.../Tonight through Tuesday/ Issued at 318 PM CDT Tue Jun 25 2019 The primary concerns through the period will be ill-defined convective trends in increasing instability over the next several days, and a prolonged heat and humidity episode with temperatures nudging up further versus previous forecast cycles. The current Rockies short wave ridging will build into the MO Valley tomorrow and continue to allow increased instability to push farther north over time. Weak waves will continue to pass through the flow keeping at least low PoPs in the forecast through at least Thursday with both peak heating and nocturnal convection possible. Eventually the ridge will build further northward and push Iowa fully in the warm sector with any low level convergence and baroclinicity sufficient for convective development to our north. However this will also allow heat and humidity to build closer to advisory criteria. The immediate concern is severe potential however. Elevated convection has already produced dime sized hail near Carson in 2-3K MUCAPEs and 35kts of effective shear. The best mixed layer conditions are farther south however where MLCAPEs quickly jump up to 2K+ j/kg. These conditions, along with the current 0-500m moisture convergence axis into northern MO and Bunkers supercell motion to the southeast, may all keep the best severe potential to our south. Weak NW winds into our southwest forecast area have dropped dewpoints and instability. Nevertheless the slightly elevated storms may still produce severe weather across southern IA. Supercells with large hail and damaging wind would be the primary threats, wind especially if it can become rooted lower, due to the effective shear and steep lapse rates aloft. The tornado potential for now with little 0-1km shear or SRH, or 0-3km CAPE. Locally heavy rain is possible as well, but storm motion and residence time should preclude much in the way of the flooding threat. Most convection allowing models are in agreement with the convection either dissipating or exiting southern Iowa by late evening, but there is also some hint that persistent theta-e advection may sustain weaker convection into the night. Tomorrow will start a two day period with lowered confidence as building heights result in an associated northward push of instability. The question over this span will be how much of a break, if any, there will be between sequential nocturnal and daytime heating convective episodes. For instance some models depict a Siouxland MCS advancing into IA during the day, which could limit the peak heating potential, while others show more of a break with the potential of more instability re-charge and allowance for the effective boundary ending up farther north. These uncertainties driven by mesoscale outflow questions repeat themselves Thursday into Thursday Night so confidence is low through this time span. Moderate to high instability will be in place keeping severe weather possible area wide, but the building heights will likely keep much of the more organized threat north. Regarding heavy rain and potentially flash flooding, this will increase Wed and Thu Nights with a persistent southwest low level jet and associated moisture convergence focused into IA. This should produce nocturnal convection at a minimum, even if not aided by lingering peak heating storms. The precipitable water values are not anomalously high with mainly shallow moisture in place, but even seasonal late June values are sufficient for heavy rains, especially coupled with deep warm cloud depths and weak mean winds as the ridge builds. The forecast drys out Friday through the weekend with heat becoming the primary weather story. Although not all elements are available for examination, the NBM nudge upward is difficult to argue with considering the warming pattern and breadth of guidance included in the NBM. This would push heat indices to the cusp of advisory criteria /105F/ over the weekend. Folks participating in, or planning, outdoor activities should be prepared to mitigate heat effects as this will be the first noted heat episode of the season. Confidence continues to be low early next week but at least some PoPs do return to the forecast by this time, mainly due to GFS and CMC influences which are more bullish on the ridge breakdown than the GEFS or ECMWF. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 1258 PM CDT Tue Jun 25 2019 The primary concern will be convective trends during the late afternoon and early evening hours south. Have mentioned a period of VFR VCTS south /KDSM/KOTM/ for the time being until confidence in location and timing increases. Otherwise VFR conditions are anticipated into Wed morning. There is some potential for additional precip overnight, but confidence is not great enough to mention at the moment. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...Small AVIATION...Small
Hazardous Weather Outlook National Weather Service Des Moines IA 227 PM CDT Tue Jun 25 2019 IAZ004>007-015>017-023>028-033>039-044>048-057-058-261930- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Audubon-Guthrie- 227 PM CDT Tue Jun 25 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are possible towards central Iowa this evening. A few storms may be strong, with lightning, hail and strong winds as the primary threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible Wednesday through Friday morning. There is growing confidence that severe weather might be possible over some part of the area Wednesday night into early Thursday morning. Periods of heavy rainfall may be possible during the overnight hours as well. Hot and humid conditions are expected Friday through Monday. Heat index values on Saturday and Sunday may near Heat Advisory criteria, as values in the low triple digits are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely not be needed. IAZ049-050-059>062-070>075-081>086-092>097-261930- Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 227 PM CDT Tue Jun 25 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Strong to severe thunderstorms are possible late this afternoon through this evening. Lightning, large hail and damaging winds are the primary threats. A tornado or two is also possible, along with brief periods of heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are possible Wednesday through Friday morning. There is growing confidence that severe weather might be possible over some part of the area Wednesday night into early Thursday morning. Hot and humid conditions are expected Friday through Monday. Heat index values on Saturday and Sunday may near Heat Advisory criteria, as values in the low triple digits are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this afternoon and evening, especially across southern Iowa. Kotenberg
Special Weather Statement National Weather Service Des Moines IA 306 PM CDT Tue Jun 25 2019 IAZ070>072-252100- Adair IA-Madison IA-Cass IA- 306 PM CDT Tue Jun 25 2019 ...Penny to Dime Size Hail Possible... At 305 PM CDT, trained weather spotters reported a strong thunderstorm that produced dime size hail in Carson, or 11 miles southwest of Atlantic, moving east at 50 mph. Penny size hail will be possible with this storm. Locations impacted include... Atlantic, Greenfield, Stuart, Griswold, Anita, Adair, Fontanelle, Lewis, Orient, Massena, Cumberland, Bridgewater, Marne, Wiota, Lake Anita State Park, Greenfield Municipal Airport, Nodaway Park, Griswold Park, Cold Springs State Park and Atlantic Municipal Airport. LAT...LON 4150 9515 4150 9423 4116 9423 4116 9516 TIME...MOT...LOC 2005Z 263DEG 42KT 4125 9512 Kotenberg
Special Weather Statement National Weather Service Des Moines IA 401 PM CDT Tue Jun 25 2019 IAZ070-071-252200- Adair IA-Cass IA- 401 PM CDT Tue Jun 25 2019 ...Penny to Dime Size Hail Possible... At 400 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 7 miles northeast of Oakland to near Atlantic. Movement was east at 40 mph. Penny size hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Atlantic, Greenfield, Stuart, Griswold, Anita, Adair, Fontanelle, Lewis, Orient, Massena, Cumberland, Bridgewater, Marne, Wiota, Lake Anita State Park, Greenfield Municipal Airport, Nodaway Park, Griswold Park, Cold Springs State Park and Atlantic Municipal Airport. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for south central and southwestern Iowa. LAT...LON 4150 9515 4150 9424 4116 9424 4116 9516 TIME...MOT...LOC 2100Z 270DEG 37KT 4136 9527 4134 9496 Kotenberg
The Des Moines radar (KDMX), 85 km away, was scanning. The volume nearest the first event began at 22:13 UTC.
28 hail, 3 thunderstorm wind, 3 flash flood. Local standard time, as filed.
Public reported quarter sized hail. This is a delayed report.
Trained spotter reported lots of quarter sized hail with a few to half dollar in size. Significant crop damage was noted to the north of this location with corn and bean fields decimated. Hail size that did damage to the fields was unknown.
Emergency manager reported swaths of stripped crops at the Clarke/Decatur county line. This is a delayed report and time estimated from radar.
Emergency manager reported quarter sized hail and small limb damage. This is a delayed report and time estimated from radar.
Trained spotter reported quarter sized hail via social media.
Trained spotter reported quarter sized hail and minor crop damage.
Dispatch relayed report of nickel to quarter sized hail. This is a delayed report.
Public reported quarter sized hail.
Public reported quarter sized hail. This is a delayed report.
Corps of Engineers reported golf ball sized hail to dispatch.
Trained spotter reported quarter sized hail and damage to their vehicle.
Trained spotter reported quarter sized hail.
Law enforcement reported trees down blocking one lane of Highway 2.
Public reported tree down on power line in West Grove. This is a delayed report and time estimated from radar.
Law enforcement reported a tree down on a power line in Lamoni. Time estimated from radar.
Law enforcement reported golf ball sized hail fell for several minutes before becoming smaller in size. A severe weather spotter reported small branches snapped at the same time as the hail.
Public reported half dollar sized hail.
Public reported quarter sized hail.
Trained spotter reported sporadic quarter sized hail mixed with heavy rain, and still ongoing at the time of the report.
Public reported quarter sized hail, relayed via local media.
Public reported quarter sized hail.
Trained spotter reported that hail had increased to golf ball in size. They also indicated that some even larger may have started to fall.
Trained spotter reported a mix of quarter to larger than golf ball sized hail.
Law enforcement reported quarter sized hail in Murray.
Public reported golf ball sized hail.
Trained spotter reported hail slightly larger than golf balls, as well as damage to flowers and crops.
Public reported quarter sized hail.
Public reported quarter sized hail.
Public reported hand full of hail of various sizes including several quarter sized pieces.
Law enforcement reported water over several roads near Prescott.
Law enforcement reported Highway 34 closed in both directions at Kent Corner due to water over the road.
Emergency manager reported quarter sized hail.
Emergency manager reported heavy amounts of dime to nickel sized hail with occasional quarter to half dollar sized hail.
Law enforcement reported Highway 34 closed due to flooding over the road between County Road N64 and Iowa 25, 4 miles west of the Cromwell area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832827, 832826, 832828, 832829, 832830, 832831, 832832, 832833, 832834, 832835, 832836, 832838, 832839, 832840, 832841, 832843, 832842, 832844, 832845, 832846, 832848, 832850, 832851, 832852, 832847, 832853, 832854, 832855, 832856, 832858, 832860, 832870, 832871, 832872.